Statin relabelling sparks ‘hysterical overreaction’

The US Food and Drug Administration announced yesterday that labels on statins will now include warnings of possible cognitive effects such as memory loss and confusion, which it said “generally have not been serious and the patients’ symptoms were reversed by stopping the statin”.

The labels will also inform patients that studies have found a “small increased risk” of hyperglycaemia and type II diabetes linked to statins.

Professor Simons, head of the cholesterol clinic at Sydney’s St Vincent’s Hospital, said these issues have been known for some time and patients should be told of the potential side effects and risks.

However the absolute risk of developing diabetes due to statin use was low, he said.

One news story said “thousands of Australians could be taken off cholesterol-lowering medications because of mounting evidence they increase the risk of diabetes and dementia”.

Latest

Trending